You are using an older browser version. Please use a supported version for the best MSN experience.

New research uncovers link between heartburn tablets and stomach cancer

9News.com.au logo 9News.com.au 1/11/2017 Gabriella Rogers

New research has uncovered a link between prescription heartburn tablets and stomach cancer in a group of patients.

Proton pump inhibitors (PPI's) are one of Australia's more prescribed medications.

Since their introduction in the 1990's, their use has skyrocketed by more than 1000 percent.

A Hong Kong study found that long-term use of PPI's after treatment for a cancer-causing bacteria more than doubled the risk of stomach cancer.

Helicobacter pylori affects about 20 percent of the Australian population and is a major cause of peptic ulcers and is classified as a carcinogen.

The latest study involved more than 63,000 adults and looked at long-term use of PPI's after patients were treated for H.pylori infection.

The study, published in the medical journal Gut, found that the stomach cancer risk was higher in people who used the tablets more often and for longer.

There was an eight-fold increased risk among those who used PPI's for three years or more.

<p>While the new findings relate to a specific group of patients, experts say too many people are taking the drugs unnecessarily.</p> © Provided by Nine News

While the new findings relate to a specific group of patients, experts say too many people are taking the drugs unnecessarily.

Associate Professor Richard Ferrero says the major strength of this study is its size, involving over 63,000 individuals and it's elimination of several important confounding factors, including an existing H.pylori infection.

The weaknesses of the study include the fact that the patients were mainly Chinese and the results may not be generalised to other ethnic groups.

Asians are at a higher risk of stomach cancer than western countries.

Still, given evidence the drug is overused, the study is a reminder for people to check their need for taking the drug.

"The broader message that's really relevant to the many Australians who are taking proton pump inhibitors is that these medicines like all medicines do have potential serious side-effects, so there should always be a good reason to be on the medicine," Dr Jeannie Yoo, from NPS MedicineWise said.

"You shouldn't be taking it any higher dose or for longer than you need and if you're not sure if you need to be on the medicines you're on at the moment, this is a good reminder to have a conversation with your GP or your specialist," Dr Yoo said.

Other studies relating to the use of PPI's have pointed to an increased risk of pneumonia, fractures, and vitamin or mineral deficiencies.

But Dr Yoo says those studies have never been able to prove definitively that proton pump inhibitors cause those issues.

Artarmon pharmacist Nick Logan says he'll always talk to people with reflux about lifestyle factors to reduce their pain.

They include cutting down on caffeine, avoiding spicy food and losing weight to help relieve their heartburn.

More from 9News

image beaconimage beaconimage beacon